Once administered, a drug can activate the immune system by various mechanisms and lead to a large range of clinical manifestations closely related to the type of immune reaction elicited. Administration of the drug can classically result in an immunoglobulin E (IgE)-type sensitization, but can also result in more complex activation of the immune system potentially resulting in severe syndromes, such as the drug-induced hypersensitivity syndrome (DIHS). Although there has been a major increase in our knowledge over the last years, the exact mechanisms of drug allergy are not well understood for most clinical manifestations. A complex interaction between individual characteristics, environmental factors, and the drug itself is usually responsible for adverse reactions to drugs. In this educational review series, we described three cases of drug allergy: first, a child with a typical IgE-mediated drug allergy, second, a child with a non-immediate reaction to penicillin, and in the third patient, we will discuss the drug-induced hypersensitivity syndrome, which is rare but potentially fatal. These cases are correlated to the immune mechanism potentially involved.
© 2011 John Wiley & Sons A/S.